• You're all caught up!

Vitamin E Overdose Symptoms

author image Mala Srivastava
Mala Srivastava covers health and business for several online publications. She holds a Master of Science in microbiology from India's HNB Garhwal University and a Master of Pharmaceutical Business Management from ICFAI University.
Vitamin E Overdose Symptoms
Taking too many vitamin E supplements can cause blurred vision. Photo Credit Mint Images/ Paul Edmondson/Mint Images RF/Getty Images

Vitamin E is a fat-soluble vitamin that promotes the health of your immune system and contributes to the formation of red blood cells. You should follow the recommended dietary allowance of vitamin E for adults over 18 of 15 milligrams a day, as taking more than the recommended amount of vitamin E may result in serious symptoms.

Loose, Watery Bowel Movements

Taking vitamin E in higher doses can cause diarrhea, which is defined as loose or watery bowel movements. Mild diarrhea will last for a few days, but a severe case may take longer. Diarrhea makes you feel weak and causes you to lose more fluids than you consume, resulting in dehydration. Common signs of dehydration include light-headedness, sunken eyes, decreased urine output and dry mouth. If you have any of these symptoms, discuss these with your health care provider immediately. Tell him if you have blood or pus in your stools, stomach pain that persists even after having a bowel movement or diarrhea accompanied by a fever of over 101 degrees Fahrenheit.

Excessive Gas in the Stomach

High levels of vitamin E in your body can lead to flatulence. Also known as gas or flatus, flatulence is air in the intestine that is eliminated when it passes through the rectum. If you have gas, you may feel bloated and experience colicky cramps or pains in your stomach. Visit your doctor immediately if you experience gas along with symptoms such as constipation, rectal pain, heartburn, diarrhea, nausea, vomiting, stomach pain or weight loss. If you pass oily, foul-smelling or bloody stools, you need immediate medical care.

Lack of Energy

Consuming too much vitamin E can cause fatigue, a feeling of tiredness or a lack of energy, and you may find it difficult to remain active and focused during the day. If you have blurred vision, little or no urine, weight gain, headaches, insomnia, dry skin or constipation, consult your health care provider as soon as possible. Also, let him know if you feel depressed or sad, or have unexplained fatigue or weakness.

Loss of Visual Sharpness

Prolonged treatment with vitamin E supplements can cause blurred vision. You may experience a gradual loss of visual sharpness and difficulty seeing small details. Seek advice from your doctor immediately if you experience partial or complete blindness in your eyes, double vision or sudden blurred vision accompanied by eye pain. Get immediate medical attention if you have a red, painful eye with blurred vision. If you find it difficult to see objects on either side, have trouble seeing at night, difficulty reading a book or if you have difficulty differentiating colors, you need to have a complete eye exam.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media